Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 247, NWS Norman, OK

April 9, 2008Jackson County, Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 9, 2008, 12:07 PM CDT for Jackson County, Kiowa County, Tillman County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2008, 12:07 PM CDT (17:07 UTC)
Expired
Apr 9, 2008, 12:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 32 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 9:35 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 5.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2008-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2008-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:58 AM CDT, 8 hours 9 minutes earlier.

Area forecast discussion, Apr 9, 3:58 AM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
358 AM CDT WED APR 9 2008

.DISCUSSION...
ACTIVE WEATHER OVER THE NEXT 24 TO 36 HOURS AS WEST COAST
TROUGH DIGS AND THEN LIFTS NORTHEAST ACROSS THE SOUTHERN
AND CENTRAL PLAINS. RICH GULF MOISTURE...AT LEAST AT THE
SURFACE...WILL LIFT NORTHWARD TODAY AS WARM FRONT. STILL REMAINS
TO BE SEEN HOW FAR NORTH WARM SECTOR WILL MAKE IT TODAY INTO
TONIGHT. REGARDLESS...ELEVATED INSTABILITY AND VERY STRONG LARGE
SCALE FORCING WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
TODAY INTO TONIGHT.  HAVE ISSUED FLOOD WATCH FOR AREAS SOUTH AND
EAST OF I-44 (AND NORTH CENTRAL OK) AS MODELS AGREE THIS AREA
HAS BEST CHANCE OF RECEIVING 2 TO 3 INCH RAINFALL AMOUNTS WITH
LOCALIZED AMOUNTS OF 5 INCHES. AS NEGATIVELY TILTED TROUGH LIFT
NORTHEAST ON THURSDAY MUCH OF THE AREA WILL BE DRY SLOTTED WITH
RISK OF SEVERE STORMS EAST OF I-35 DURING FIRST PART OF THE DAY.
WILL LIKELY NEED A WIND ADVISORY FOR AT LEAST THE WESTERN HALF OF
THE FA WITH MAYBE SOME BLOWING DUST FROM WEST TEXAS ACROSS
SOUTHWEST OK/WESTERN NORTH TEXAS.

AREA WILL REMAIN IN BROAD CYCLONIC FLOW GOING INTO THE FIRST PART
OF THE WEEKEND. FOR NOW HAVE LOADED IN MAV/MEX NUMBERS BUT IF
CLOUDS HANG IN NORTH AND CENTRAL WILL NEED TO LOWER NUMBERS FRIDAY
INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  55  55  68  41 /  70  80  20  20
HOBART OK         56  52  68  41 /  80  80  10  10
WICHITA FALLS TX  67  57  76  44 /  90  90  10  10
GAGE OK           58  45  63  34 /  70  70  30  20
PONCA CITY OK     56  54  64  37 /  60  80  40  20
DURANT OK         68  64  75  49 /  70  90  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR OKZ008-012-013-018>020-023>032-037>048-050>052.

TX...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR TXZ086-089-090.

&&

99/99
Hazardous weather outlook, Apr 9, 11:58 AM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED APR 9 2008

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL OKLAHOMA AND WESTERN
NORTH TEXAS. A SLIGHT RISK COVERS THE REST OF CENTRAL AND NORTHERN
OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS SOUTH OF A LINE FROM HOLDENVILLE...TO
CHICKASHA ...TO LAWTON...TO VERNON...TO KNOX CITY. THE SLIGHT
RISK AREA COVERS THE REST OF THE AREA.

THE MODERATE RISK AREA MAY NEED TO BE ADJUSTED NORTHWARD TONIGHT.

TIMING...
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO AROUND HALF DOLLAR
SIZE WILL PERSIST THROUGH MUCH OF THE DAY. MORE SIGNIFICANT SEVERE
THUNDERSTORMS ARE EXPECTED FROM AROUND DARK INTO THE OVERNIGHT
HOURS...ESPECIALLY ACROSS THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR AN EXTENDED PERIOD OF SEVERE WEATHER
OPERATIONS FROM THIS AFTERNOON INTO EARLY THURSDAY MORNING.

PEOPLE IN THE MODERATE RISK AREA SHOULD BE READY FOR SIGNIFICANT
SEVERE STORMS AFTER DARK AND INTO THE LATE NIGHT HOURS...INCLUDING
THE POSSIBILITY OF TORNADOES. BE SURE YOUR WEATHER RADIO IS SET AND
READY TO ALERT FOR WARNINGS IN YOUR AREA.

DISCUSSION...
A VARIETY OF WEATHER FEATURES WILL COME TOGETHER TO BRING THE THREAT
FOR SIGNIFICANT SEVERE STORMS FROM LATE AFTERNOON INTO THE NIGHTTIME
HOURS. AN INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF THE
SOUTHWESTERN U.S. AT THE SAME TIME SURFACE LOW PRESSURE WILL DEEPEN
THIS AFTERNOON ACROSS SOUTHWEST TEXAS. A WARM FRONT WILL CONTINUE TO
MOVE NORTHWARD ...MOVING INTO SOUTH CENTRAL AND SOUTHEAST OKLAHOMA
LATE THIS AFTERNOON. SOUTH OF THE WARM FRONT...THE AIR MASS WILL
CONTINUE TO DESTABILIZE AS RICH LOW LEVEL MOISTURE SURGES NORTHWARD.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST TEXAS
AND MOVE NORTHEAST ALONG THE WARM FRONT. GIVEN THE STRENGTH OF THE
APPROACHING UPPER STORM SYSTEM...THE LOCATION OF THE WARM FRONT AND
SURFACE LOW PRESSURE AREA...INCREASING LOW LEVEL MOISTURE AND THE
RESULTING UNSTABLE AIR MASS...SUPERCELL THUNDERSTORMS ARE
EXPECTED...ESPECIALLY ACROSS THE MODERATE RISK AREA. THE MOST
INTENSE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WIND GUSTS.

THE THREAT FOR TORNADOES WILL INCREASE AFTER DARK ACROSS THE
MODERATE RISK AREA AS THE LOW LEVEL JET STRENGTHENS.

THERE IS STILL SOME QUESTION AS TO HOW FAR NORTH THE WARM FRONT WILL
ADVANCE. IF IT MAKES IT FARTHER NORTH THAN THE CURRENT FORECAST
INDICATES...THE MODERATE RISK AREA MAY NEED TO BE EXPANDED NORTHWARD.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
IN ADDITION TO THE SEVERE WEATHER THREAT...FLOODING RAINS ARE ALSO
LIKELY THROUGH CENTRAL AND SOUTHEAST OKLAHOMA. A FLOOD WATCH IS IN
EFFECT THESE AREAS FROM THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS THURSDAY MORNING IN
SOUTHEAST OKLAHOMA AS THE UPPER STORM AND ASSOCIATED COLD FRONT MOVE
QUICKLY EAST. LARGE HAIL IS POSSIBLE AS ARE A FEW TORNADOES IN
SOUTHEAST OKLAHOMA BEFORE NOON.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL WILL OCCUR THURSDAY MORNING IN SOUTHEAST
OKLAHOMA...BUT SHOULD END BY MID-MORNING. SOME FLOODING MAY BE
ONGOING FROM THE NIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

SMITH

In the hours before

Special weather statement, Apr 9, 11:08 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1108 AM CDT WED APR 9 2008

TXZ087-091645-
KNOX TX-
1108 AM CDT WED APR 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF KNOX CITY AT 1108
AM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL IS LIKELY WITH THIS STORM.
Special weather statement, Apr 9, 11:18 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1118 AM CDT WED APR 9 2008

TXZ086-089-090-091645-
WICHITA TX-CLAY TX-ARCHER TX-
1118 AM CDT WED APR 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY AND WICHITA
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES WEST OF
BURKBURNETT TO 8 MILES SOUTH OF HOLLIDAY AT 1118 AM CDT...MOVING
NORTHEAST AT 45 MPH.

HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL ARE LIKELY AS THE
STORMS MOVE THROUGH EASTERN PARTS OF WICHITA AND ARCHER
COUNTIES...INCLUDING THE BURKBURNETT AND WICHITA FALLS AREAS.
Local storm report, Apr 9, 11:38 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1138 AM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             WICHITA FALLS           33.89N 98.51W
04/09/2008  E0.75 INCH       WICHITA            TX   AMATEUR RADIO

            MID WESTERN STATE CAMPUS

&&

DW
Special weather statement, Apr 9, 11:49 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT WED APR 9 2008

TXZ083>085-087-088-091715-
HARDEMAN TX-WILBARGER TX-FOARD TX-KNOX TX-BAYLOR TX-
1149 AM CDT WED APR 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD...HARDEMAN...
KNOX AND WILBARGER COUNTIES.

STRONG THUNDERSTORM WERE LOCATED 17 MILES SOUTH OF THALIA AND 10
MILES SOUTHWEST OF CROWELL AT 1149 AM CDT...MOVING NORTHEAST AT 40
MPH.

SMALL HAIL IS LIKELY WITH THESE STORMS.
Special weather statement, Apr 9, 11:59 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT WED APR 9 2008

OKZ045-091715-
JEFFERSON OK-
1159 AM CDT WED APR 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED IN CLAY COUNTY TEXAS ABOUT 13
MILES SOUTHWEST OF RYAN AT 1159 AM CDT...MOVING NORTHEAST AT 40 MPH.

HEAVY RAIN AND SMALL HAIL ARE LIKELY AS THE STORM MOVES INTO
SOUTHWESTERN PARTS OF JEFFERSON COUNTY.
Special weather statement, Apr 9, 12:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1207 PM CDT WED APR 9 2008

OKZ018-019-024-025-091730-
LOGAN OK-KINGFISHER OK-CANADIAN OK-OKLAHOMA OK-
1207 PM CDT WED APR 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...KINGFISHER...
LOGAN AND OKLAHOMA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES EAST OF OMEGA
TO CENTRAL OKLAHOMA CITY AT 1207 PM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL IS POSSIBLE... ALONG WITH FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN WHICH COULD REDUCE VISIBILITIES.

PEOPLE IN CANADIAN...KINGFISHER...LOGAN AND OKLAHOMA COUNTIES...
INCLUDING THE CITIES OF EDMOND...KINGFISHER AND OKLAHOMA CITY...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:59 AM CDTFlood WatchOUNAtoka, Bryan, Caddo, Canadian, Carter, Cleveland and 25 more33 hr
Apr 9, 12:28 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Apr 9, 4:50 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie, Seminole40 min
Apr 9, 5:24 PM CDTSevere Thunderstorm WarningOUNHughes, Pottawatomie, Seminole51 min
Apr 9, 6:09 PM CDTFlash Flood WarningOUNSeminole3 hr
Apr 9, 6:16 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole44 min
Apr 9, 6:17 PM CDTSevere Thunderstorm WarningOUNHughes28 min
Apr 9, 6:23 PM CDTFlash Flood WarningOUNHughes3 hr
Apr 9, 6:31 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole44 min
Apr 9, 6:53 PM CDTTornado WarningOUNHughes, Pontotoc37 min
Apr 9, 9:44 AM CDTSevere Thunderstorm WarningOUNFoard, Knox46 min
Apr 9, 10:14 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger46 min
Apr 9, 11:23 AM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita52 min
Apr 9, 6:31 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Hardeman, Knox, Wilbarger44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.